[Skip to Content]
[Skip to Content Landing]
Article
July 1985

Retinal Hemorrhages in the Newborn Following Labor Induced by Oxytocin or Dinoprostone

Author Affiliations

From the Departments of Obstetrics and Gynecology (Drs Schoenfeld and Ovadia) and Ophthalmology (Drs Buckman, Cohen, and Ben-Sira), Beilinson Medical Center, Tel Aviv University Medical School, Petah Tikva, Israel.

Arch Ophthalmol. 1985;103(7):932-934. doi:10.1001/archopht.1985.01050070058029
Abstract

• We examined the fundi of 100 newborns following labor induced by intravenous oxytocin or by oral dinoprostone. Retinal hemorrhage was observed in 40% of neonates in the dinoprostone treatment group, as compared with 28% in the oxytocin treatment group. The accumulation of prostaglandins in the fetal circulation may be responsible for the hemorrhages, which clear spontaneously once the noxious agent is metabolized. Other organ systems must be carefully examined in the neonate to detect other possible untoward effects.

×